Thunderstorm Wind, Todd
- When
- May 18, 9:36 PM CST to 9:45 PM CST
- Where
- Todd County, 2 mi E of Okreek
- Measured
- 74 kt (85 mph) measured gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 43.370, -100.340
Wind gusts to 85 mph blew tin sheets off a shelterbelt fence and broke fence posts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Wind gusts to 85 mph blew tin sheets off a shelterbelt fence and broke fence posts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 18, 7:04 PM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 704 PM MDT SAT MAY 18 2013 .UPDATE... ISSUED AT 658 PM MDT SAT MAY 18 2013 SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA THIS EVENING. BEST CHANCES FOR SEVERE STORMS WILL BE ALONG A WEAK SURFACE BOUNDARY FROM ZIEBACH COUNTY THROUGH JACKSON AND BENNETT COUNTIES. SOME OF THESE STORMS ALONG THE BOUNDARY HAVE BEEN SLOW MOVING AND PRODUCING HEAVY RAINFALL...SO LOCALIZED FLOODING WILL BE AN ISSUE THROUGH THE EVENING. AS THE EVENING PROGRESSES...STORMS WILL SLOWLY SHIFT EAST INTO SOUTH CENTRAL SOUTH DAKOTA. && .SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT ISSUED AT 203 PM MDT SAT MAY 18 2013 CURRENT SURFACE MAP PLACES WEAK TROF/WARM FRONT ACROSS SOUTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA. LOW CLOUDS GRADUALLY DISSIPATING ACROSS THE AREA. ISOLATED TSRA OVER THE BLACK HILLS AND SOUTHWEST SOUTH DAKOTA. CONVECTION COVERAGE/INTENSITY WILL INCREASE RAPIDLY THIS AFTERNOON WITH 1000-2000J/KB SBCAPE. SEVERE THUNDERSTORMS POSSIBLE FROM THE BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. UPPER LOW CLOSES OFF OVER SOUTH DAKOTA ON SUNDAY...WITH SOME DIFFERENCES AMONG MODELS. GFS/GEM MORE INTENSE AND A LITTLE FURTHER WEST WITH 700MB LOW THAN NAM. WIDESPREAD SHOWERS EXPECTED ACROSS NORTHEAST WYOMING/WESTERN SOUTH DAKOTA AS STRONG THETA-E ADVECTION WRAPS AROUND THE NORTH-NORTHWEST SIDE OF UPPER LOW. INCREASING LOW LEVEL FLOW OUT OF THE NORTH AND STEEP LOW/MID LEVEL LAPSE RATES WILL RESULT IN UPSLOPE ENHANCED RAINFALL OVER THE NORTHERN BLACK HILLS AND BEAR LODGE MOUNTAIN...ESPECIALLY SUNDAY NIGHT. WILL BECOME WINDY ACROSS PLAINS OF WESTERN SOUTH DAKOTA. && .LONG TERM...MONDAY THROUGH SATURDAY ISSUED AT 203 PM MDT SAT MAY 18 2013 MEDIUM RANGE MODELS REMAIN IN GOOD GENERAL AGREEMENT WITH PROGRESSION AND TRACK OF UPPER LOW EARLY NEXT WEEK. WITH THE LOW STILL PROJECTED TO STALL OUT ACROSS THE NORTHERN AND CENTRAL PLAINS MONDAY INTO TUESDAY...PLENTY OF WRAP AROUND RAINFALL CAN BE EXPECTED ACROSS MUCH OF THE FORECAST AREA. THERE IS STILL SOME UNCERTAINTY AT THIS POINT...BUT 1 TO 2 INCHES OF RAIN SHOULD BE COMMON ACROSS THE AREA FROM LATER SUNDAY INTO TUESDAY...WITH SOME HIGHER AMOUNTS LIKELY ACROSS THE NORTHERN BLACK HILLS AREA...WHERE UPSLOPE ENHANCED PRECIPITATION WILL OCCUR. COOL AND WINDY CONDITIONS CAN BE EXPECTED MONDAY AND TUESDAY...WITH HIGHS IN THE UPPER 40S TO UPPER 50S. SYSTEM WILL SLOWLY DRIFT EAST OUT OF THE REGION TUESDAY NIGHT OR EARLY WEDNESDAY...WITH GRADUALLY IMPROVING CONDITIONS FROM WEST TO EAST. BEYOND WEDNESDAY...THERE SHOULD BE A GRADUAL WARMUP THROUGH THE LATTER PART OF THE WEEK...ESPECIALLY ACROSS WESTERN AREAS...AS A WEAK RIDGE MOVES INTO THE PLAINS. WILL GO WITH A MAINLY DRY FORECAST FOR LATE WEDNESDAY INTO THURSDAY. SOUTHWEST FLOW ALOFT WILL DEVELOP AGAIN BY THE END OF THE WEEK...SO WILL SEE CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE THURSDAY NIGHT INTO NEXT WEEKEND. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 520 PM MDT SAT MAY 18 2013 AREAS OF MVFR CEILINGS AND VISIBILITIES WITH SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TONIGHT...WITH SEVERE THUNDERSTORMS EXPECTED THROUGH THIS EVENING FROM THE BLACK HILLS EASTWARD. LOCAL IFR/LIFR CONDITIONS EXPECTED NEAR STRONGER STORMS. WIDESPREAD IFR CIGS AND SOME -SHRA WILL DEVELOP ACROSS THE AREA AFTER MIDNIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...15 SHORT TERM...7 LONG TERM...15 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 502 AM MDT SAT MAY 18 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 502 AM MDT (602 AM CDT) SAT MAY 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST AND NORTHEAST ACROSS northeast wyoming and western south dakota through this evening. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...Sunday THROUGH friday ACTIVE WEATHER is forecast to continue sunday through tuesday. showers with a isolated thunderstorms are expected sunday becoming mostly rain showers monday and tuesday. another round of thunderstorms is in the forecast for the end of next week. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
842 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL PHILIP 44.05N 101.67W
05/18/2013 E1.00 INCH HAAKON SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
843 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL PHILIP 44.05N 101.67W
05/18/2013 E1.00 INCH HAAKON SD TRAINED SPOTTER
MOSTLY DIMES AND NICKELS
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
851 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD 14 SSE DUPREE 44.86N 101.47W
05/18/2013 ZIEBACH SD TRAINED SPOTTER
TIME ESTIMATED. 4 INCHES OF RAIN...WATER OVER THE ROADS
AND GRAVEL WASHED OFF ROADS
0850 PM HEAVY RAIN 14 SSE DUPREE 44.86N 101.47W
05/18/2013 M4.00 INCH ZIEBACH SD TRAINED SPOTTER
&&
POJORLIESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
855 PM MDT SAT MAY 18 2013
SDZ046-047-190345-
MELLETTE SD-TODD SD-
955 PM CDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR MELLETTE AND TODD COUNTIES UNTIL
1045 PM CDT...
AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
CEDAR BUTTE TO 6 MILES SOUTH OF SPRING CREEK...AND MOVING EAST AT 25
MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
WHITE RIVER...
MISSION...
SAINT FRANCIS...
ROSEBUD...
LAKEVIEW...
WOOD...
LITTLEBURG...
HIDDEN TIMBER...
OKREEK...
MOSHER...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4383 10113 4382 10090 4378 10081 4374 10078
4372 10072 4377 10060 4373 10046 4374 10036
4373 10030 4370 10028 4299 10030 4299 10111
TIME...MOT...LOC 0255Z 267DEG 23KT 4370 10098 4304 10098
CARSTENSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
911 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL 6 SE DEADWOOD 44.31N 103.64W
05/18/2013 E0.88 INCH LAWRENCE SD TRAINED SPOTTER
DIME TO NICKEL HAIL
1245 PM HAIL 7 SSE DEADWOOD 44.28N 103.68W
05/18/2013 E1.75 INCH LAWRENCE SD TRAINED SPOTTER
0115 PM HAIL 1 SE DOWNTOWN SPEARFISH 44.49N 103.84W
05/18/2013 E0.88 INCH LAWRENCE SD TRAINED SPOTTER
0200 PM HAIL 3 NE TILFORD 44.33N 103.39W
05/18/2013 E1.00 INCH MEADE SD PUBLIC
0215 PM HAIL 14 ENE DOWNTOWN STURGIS 44.49N 103.25W
05/18/2013 E0.75 INCH MEADE SD PUBLIC
0225 PM HAIL 4 NW NEMO 44.23N 103.56W
05/18/2013 E0.70 INCH LAWRENCE SD TRAINED SPOTTER
0315 PM HAIL PACTOLA RESERVOIR 44.07N 103.50W
05/18/2013 E0.70 INCH PENNINGTON SD TRAINED SPOTTER
0340 PM HAIL 5 S MUD BUTTE 44.93N 102.88W
05/18/2013 E0.75 INCH MEADE SD PUBLIC
0350 PM HAIL 3 NW BLACK HAWK 44.18N 103.36W
05/18/2013 E0.88 INCH MEADE SD FIRE DEPT/RESCUE
0350 PM HAIL 3 NNE BLACK HAWK 44.19N 103.29W
05/18/2013 E0.88 INCH MEADE SD TRAINED SPOTTER
0420 PM HAIL 10 NNW ELLSWORTH AFB 44.29N 103.15W
05/18/2013 E1.00 INCH MEADE SD PUBLIC
0430 PM HAIL 10 WSW RED ELM 45.00N 101.98W
05/18/2013 E1.75 INCH ZIEBACH SD TRAINED SPOTTER
LASTED 10 MINUTES
0450 PM HAIL HILL CITY 43.93N 103.57W
05/18/2013 E0.70 INCH PENNINGTON SD PUBLIC
0458 PM HAIL RED ELM 45.06N 101.79W
05/18/2013 E1.00 INCH ZIEBACH SD PUBLIC
0525 PM HAIL 10 WSW UPTON 44.05N 104.81W
05/18/2013 E1.00 INCH WESTON WY PUBLIC
0527 PM HAIL 5 SW DOWNTOWN RAPID CIT 44.02N 103.31W
05/18/2013 M1.50 INCH PENNINGTON SD COCORAHS
0530 PM HAIL 7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
05/18/2013 E1.00 INCH PENNINGTON SD EMERGENCY MNGR
0535 PM HAIL 7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
05/18/2013 E1.00 INCH PENNINGTON SD PUBLIC
0535 PM HAIL 6 S DOWNTOWN RAPID CITY 43.99N 103.23W
05/18/2013 M1.50 INCH PENNINGTON SD EMERGENCY MNGR
0540 PM HAIL 4 SSW DOWNTOWN RAPID CI 44.02N 103.26W
05/18/2013 M1.00 INCH PENNINGTON SD PUBLIC
0543 PM HAIL 4 S DOWNTOWN RAPID CITY 44.02N 103.23W
05/18/2013 M1.50 INCH PENNINGTON SD NWS EMPLOYEE
0545 PM HAIL DOWNTOWN RAPID CITY 44.08N 103.23W
05/18/2013 M1.50 INCH PENNINGTON SD PUBLIC
0548 PM HAIL 1 E DOWNTOWN RAPID CITY 44.07N 103.21W
05/18/2013 M0.75 INCH PENNINGTON SD NWS OFFICE
0618 PM HAIL 5 NNW OSAGE 44.05N 104.47W
05/18/2013 E1.00 INCH WESTON WY TRAINED SPOTTER
0715 PM TSTM WND GST 6 W INTERIOR 43.73N 102.10W
05/18/2013 E60.00 MPH PENNINGTON SD PUBLIC
0715 PM FLASH FLOOD 14 SSE DUPREE 44.86N 101.47W
05/18/2013 ZIEBACH SD TRAINED SPOTTER
TIME ESTIMATED. 4 INCHES OF RAIN...WATER OVER THE ROADS
AND GRAVEL WASHED OFF ROADS
0743 PM HAIL 2 S CACTUS FLAT 43.81N 101.89W
05/18/2013 E0.75 INCH JACKSON SD TRAINED SPOTTER
0755 PM HAIL 5 E CACTUS FLAT 43.84N 101.80W
05/18/2013 E1.00 INCH JACKSON SD PUBLIC
0810 PM HAIL 8 ENE CACTUS FLAT 43.89N 101.75W
05/18/2013 E0.75 INCH JACKSON SD PUBLIC
0840 PM HAIL PHILIP 44.05N 101.67W
05/18/2013 E1.00 INCH HAAKON SD TRAINED SPOTTER
MOSTLY DIMES AND NICKELS
0850 PM HEAVY RAIN 14 SSE DUPREE 44.86N 101.47W
05/18/2013 M4.00 INCH ZIEBACH SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
916 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HEAVY RAIN 6 NNW KIRLEY 44.61N 101.34W
05/18/2013 M2.02 INCH HAAKON SD TRAINED SPOTTER
STILL RAINING
&&
POJORLIEThe North Platte radar (KLNX), 158 km away, was scanning. The volume nearest the first event began at 03:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445579.